What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 27, 2:36 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 27, 2:36 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
336 PM EDT Sun Jul 27 2025
.SYNOPSIS...
Hot and humid conditions continue through the evening, with
scattered thunderstorms. Hot and humid weather persists through
the middle of the week before cooler temperatures arrive by
Friday behind a seasonally strong cold front.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 330 PM EDT Sunday...
Key Messages:
- Excessive Heat Warnings remain in effect portions of SE VA and
NE NC through 8 PM with Heat Advisories in effect elsewhere
(apart from the MD beaches).
- Scattered storms are likely through this evening, with the
highest coverage along and east of I-95. Some of the storms
could produce damaging wind gusts and/or flooding.
Upper ridging centered from the Deep South to the Carolinas
continues to retrograde today...with NW flow aloft over the
local area. Extreme Heat Warnings remain in effect for much of
SE VA/NE NC...with Heat Advisories elsewhere through this
evening. We have seen heat a few sites in the warning area
report heat indices of 110F+, but convection across far SE VA
and NE NC has allowed for some relief from the heat. Elsewhere,
heat indices have mainly been in the 100-109F range.
Other than the heat, the main concern this evening will be the
(ongoing) tstms. As expected, convection developed along a sea
breeze across SE VA/NE NC. Some of this was strong to severe,
especially over Currituck County. This has since weakened. The
main concern for potential severe wx is the broken line of tstms
near the Potomac River. This is expected to continue to move to
the S/SE through this evening before weakening by 10-11 PM. Expect
storms to arrive in Louisa/Caroline Counties and the VA
Northern Neck between now-5 PM, before reaching the RIC Metro
closer to 6-8 PM. The main line of tstms will likely reach
Hampton Roads and the VA Eastern Shore by 7-10 PM. SPC has
upgraded central/eastern VA to a Slight (Level 2/5) Risk for
severe wx given ample CAPE and the likelihood for a decent cold
pool to form given inverted-V soundings. Damaging winds are the
primary threat. Despite the lack of dry mid-levels, still think
that a few 50kt+ gusts are possible given the strong sfc
heating/instability/LLVL lapse rates. Additionally, while storms
will be moving, locally heavy rain and flash flooding will be
possible given very high PWATs of 2-2.5". WPC has maintained the
Marginal Risk for Excessive Rainfall across much of the area
(outside of the SW half) to account for the localized flooding
potential.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 330 PM EDT Sunday...
Key Messages:
- Most of the Heat Advisories have been extended through Monday
evening. Heat Advisories will replace the Extreme Heat
Warnings that expire at 8 PM and will be in effect through
Monday evening.
- Hot and humid weather continues through mid week with
widespread heat indices of 105 to 109F expected on Monday and
Wednesday, with slightly lower heat indices forecast on
Tuesday.
Aloft, the ridge slowly retrogrades early this week to the W.
However, enough of the ridge remains over the area to allow for
continued hot and humid weather. Highs are expected to be mainly in
the mid 90s each day (lower 90s across the Eastern Shore). While dew
points are expected to be slightly lower than they have been today,
they still will be in the mid to locally upper 70s on Monday, and
perhaps a degree or two lower on Tuesday/Wednesday. Most areas are
expected to see 105-109F heat indices on Monday, so will extend the
Heat Advisory through Monday evening along and southeast of a
Lunenburg-Hanover-Tappahannock line. The heat warnings will be
converted to advisories by the time they expire this evening
(and will run them through 8 PM Monday). Cannot rule out a few
localized heat indices of 110F across portions of NE NC on Mon,
however confidence is low. Given the prolonged nature of the
heat and limited relief at night (although we may be a degree or
two below criteria on Tue), advisories may very well be
extended through Wed in future packages.
With the shortwave to our south on Monday, only isolated tstms are
expected across southern VA and NE NC, with dry wx farther north.
Cannot rule out additional isolated storms Tue or Wed afternoon,
mainly across the Piedmont, however, confidence is low as upper
heights are progged to rise a bit while the late week cold
front remains well to our north through Wednesday evening.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM EDT Sunday...
Key Messages:
- Widespread showers and storms are likely Thursday into Friday as
a strong summer cold front moves south across the area.
- Much cooler weather returns by next weekend.
Aloft, the ridge continues to retrograde W through midweek with a
trough dropping S into the East Coast by late week. A strong ~1028mb
high drops S out of Canada with the trough, pushing a strong mid
summer cold front through the area Thursday night. Have noted that
the 12z guidance has trended a little bit slower with the
FROPA, which is not that surprising given the time of year. Of
course, uncertainty exists for Thu regarding the exact timing of
the front. However, the slower timing means that one more hot
and humid day (highs in the lower-mid 90s) is expected, with
heat indices potentially exceeding advisory criteria across S/SE
VA and NE NC Thu PM.
Widespread showers and storms are expected Thu afternoon into Fri
afternoon ahead of and behind the cold front, with the highest rain
rates (and a nonzero severe threat) expected with tstms along and
ahead of the front Thu aftn-late Thu evening. Precip transitions to
showers with decreasing thunder chances on Friday as the front
moves south of the FA. There remains a decent signal in the
models and ensembles in a widespread soaking rain. Both the
GEFS/EPS ensembles show the potential for widespread rainfall
totals of 0.75-1.50" (locally higher) across the area, with most
of that occurring Thu aftn-Thu night. Given the signal, WPC has
maintained the Slight risk for excessive rainfall for Thu. The
cold front ushers us from the July heat wave to the August
reprieve as highs only in the upper 70s NW to mid 80s SE are
expected on Fri (Aug 1). However, it will still be humid on Fri
with the precip chances. Highs remain generally in the lower
(locally mid) 80s Sat and Sun with lows in the 60s inland, with
much less humidity. In fact, the NBM has lows Sat/Sun night
only in the upper 50s across portions of the central VA
Piedmont! In any case, relief from the heat is in sight.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 150 PM EDT Sunday...
Prevailing VFR conditions will continue through the 18z TAF
period outside of showers/tstms. Sea breeze tstms have already
formed near ORF/ECG early this aftn, and these could impact both
of those terminals between now and 21z, with brief LIFR
VSBYs/gusty winds to 30 kt possible. Scattered tstms have also
formed well to the N/NW of the terminals in association with a
shortwave...and expect these to consolidate into a broken line
and reach SBY between 20-22z, RIC between 21-00z, and PHF/ORF
closer to 01-03z if they hold together. PROB30 groups have been
maintained at RIC/ORF/PHF, and TEMPO groups have been introduced
at SBY/ECG where there is higher confidence in tstms during the
next 3-4 hours. Brief periods of gusty winds and LIFR VSBYs
(due to heavy rainfall) are possible with any storms this
afternoon and evening. Storms diminish after 02z with the loss
of daytime heating. Will need to watch the potential for patchy
fog early Monday AM, especially in locations that see rain
today.
Outlook: A typical summertime pattern is expected through the
first half of the week with isolated to widely scattered
afternoon/evening showers and storms. Primarily VFR through
Wednesday outside of thunderstorms and any localized IFR
CIGs/VSBYs in the typical spots during the early morning hours
of each day.
&&
.MARINE...
As of 300 PM EDT Sunday...
Key Messages:
- Generally benign marine conditions are expected outside of
thunderstorms through the middle of the week.
- A stronger front approaches late this week with widespread Small
Craft conditions possible from Friday into the weekend.
Afternoon surface analysis shows a weak trough extending from NJ
southwest across the local waters and interior VA/NC. A strong ridge
is noted both at the surface and aloft along the north central Gulf
Coast. Winds locally are from the S at 5-10 kt outside of ongoing
convection. Waves are around 1 foot with seas 2 ft.
Main impact to the waters today through mid week will come from
locally degraded conditions in showers and thunderstorms. Ongoing
storms south of VA Beach into NE NC have been producing gusty winds
with transient rotation noted on radar imagery. These storms will
likely continue over the next hour or so. Thereafter, there is the
potential for more organized convection to drop south and east
across the waters late afternoon into the evening with a continued
threat for locally strong winds in and around the stronger storms.
Will handle these threats with MWS/SMW as needed. Generally quiet
marine conditions are expected Monday through Thursday outside of
isolated storms that will be possible each afternoon/evening. A
stronger front approaches the area late this week with greater
coverage of showers and storms expected ahead of the boundary. Winds
turn NE behind the front with the potential for widespread SCA
conditions this weekend as decent cold advection (by August
standards at least) ensues.
&&
.CLIMATE...
We are at, or just past, the climatologically warmest week of
the year across the local area. So, while no record highs are
expected to be threatened during the weekend, we do have a
chance of meeting or exceeding record high minimum temps. We've
included both for reference.
*Record AM Lows Sat 7/26:
RIC: 78 (sets a new daily record high min).
ORF: 80 (ties the daily record high min).
(there is a slight chc for late aftn/evening storms which could
drop these temperatures so will not send RERs until the
midnight CLI run).
Daily Record High Maximum Temperatures Sat 7/26 - Sun 7/27
Date Richmond Norfolk Salisbury Eliz. City
- 7/26: 100/1940 100/1940 98/2012 97/1995
- 7/27: 101/1940 104/1940 102/1940 100/1940
Daily Record High Minimum Temperatures Sat 7/26 - Sun 7/27
- Date Richmond Norfolk Salisbury Eliz. City
- 7/26: 76/1989 80/2016 79/2001 78/2009
- 7/27: 78/2005 80/2020 75/2023 78/2020
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>024.
NC...Extreme Heat Warning until 8 PM EDT this evening for
NCZ012>016-030>032.
Heat Advisory until 8 PM EDT Monday for NCZ017-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ048-060>062-
064-069-075-099-100-509>511-517-519-521.
Extreme Heat Warning until 8 PM EDT this evening for
VAZ081>084-087>090-092-093-095>097-523>525.
Heat Advisory until 8 PM EDT Monday for VAZ068-076>078-085-086-
098-512>516-518-520-522.
Heat Advisory from 8 PM this evening to 8 PM EDT Monday for
VAZ065>067-079-080.
MARINE...None.
&&
SYNOPSIS...ERI
NEAR TERM...ERI
SHORT TERM...ERI/RMM
LONG TERM...ERI/RMM
AVIATION...ERI
MARINE...RHR
CLIMATE...AKQHazardous weather outlook, Jul 27, 5:53 AM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
653 AM EDT Sun Jul 27 2025
NCZ017-102-VAZ048-060>062-064>069-075>080-085-086-098-509>522-281100-
Western Currituck-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Middlesex-Mathews-Virginia Beach-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
653 AM EDT Sun Jul 27 2025
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered storms are possible this afternoon into this evening.
Damaging winds and locally heavy rainfall are the primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat and humidity continues into the middle of the week with daily
heat indices of 105 to 109 degrees possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>016-030>032-VAZ081>084-087>090-092-093-095>097-523>525-281100-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Prince George (including Hopewell and Petersburg)-
Charles City-New Kent-Gloucester-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-York-
Newport News-Hampton/Poquoson-
653 AM EDT Sun Jul 27 2025
...EXTREME HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, south central Virginia and southeast
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Extreme Heat Warning.
Scattered storms are possible this afternoon into this evening.
Damaging winds and locally heavy rainfall are the primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat and humidity continues into the middle of the week with daily
heat indices of 105 to 109 degrees possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-VAZ099-100-281100-
Dorchester-Wicomico-Somerset-Inland Worcester-Accomack-Northampton-
653 AM EDT Sun Jul 27 2025
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered storms are possible this afternoon into this evening.
Damaging winds and locally heavy rainfall are the primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat and humidity continues into the middle of the week with daily
heat indices up to around 105 possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-281100-
Maryland Beaches-
653 AM EDT Sun Jul 27 2025
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and tonight.
Scattered storms are possible this afternoon into this evening.
Damaging winds and locally heavy rainfall are the primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat and humidity continues into the middle of the week with daily
heat indices up to around 100 degrees possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 27, 5:42 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
642 PM EDT Sun Jul 27 2025
VAZ065-272315-
Mecklenburg VA-
642 PM EDT Sun Jul 27 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MECKLENBURG COUNTY
THROUGH 715 PM EDT...
At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, or 8 miles east of Virgilina, moving southeast at 15
mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
This storm will remain over mainly rural areas of southwestern
Mecklenburg County, including the following locations... Nelson,
Richardson, Buffalo Junction, Keats, Eppes Fork, and John H Kerr
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3658 7873 3658 7872 3660 7871 3669 7864
3664 7858 3664 7856 3667 7861 3668 7862
3655 7828 3654 7866 3654 7873 3656 7874
TIME...MOT...LOC 2241Z 302DEG 15KT 3658 7863
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BROWNLocal storm report, Jul 27, 5:44 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
644 PM EDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Marine Tstm Wind 5 SSW Raleigh Terrace 36.94N 76.40W
07/27/2025 M46 MPH ANZ638 VA Mesonet
Weatherflow station at Middle Ground Light
recorded a wind gust to 40 knots.
&&
RRLocal storm report, Jul 27, 6:04 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
704 PM EDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Marine Tstm Wind 4 SSW Raleigh Terrace 36.95N 76.39W
07/27/2025 M48 MPH ANZ638 VA Mesonet
Weatherflow station at Middle Ground Light
recorded a gust to 42 knots.
&&
RRLocal storm report, Jul 27, 6:09 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
709 PM EDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Marine Tstm Wind 3 NE Bayside 36.92N 76.09W
07/27/2025 M41 MPH ANZ634 VA Mesonet
Weatherflow station at Lynnhaven Inlet
recorded a wind gust to 36 knots.
&&
RRSpecial weather statement, Jul 27, 6:10 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
710 PM EDT Sun Jul 27 2025
VAZ060-061-067-068-272345-
Nottoway VA-Amelia VA-Cumberland VA-Prince Edward VA-
710 PM EDT Sun Jul 27 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CUMBERLAND...
EASTERN PRINCE EDWARD...NORTHWESTERN NOTTOWAY AND SOUTHWESTERN AMELIA
COUNTIES THROUGH 745 PM EDT...
At 710 PM EDT, Doppler radar was tracking a strong thunderstorm over
Farmville, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
This strong thunderstorm will be near...
Farmville and Longwood University around 715 PM EDT.
Rice around 720 PM EDT.
Other locations impacted by this storm include Raines Tavern, Tuggle,
Prince Edward Station, Twin Lakes State Park, Burkes Tavern,
Scholfield, Moran, Kingsville, Reeds, and Jennings Ordinary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3735 7855 3735 7854 3733 7851 3733 7849
3734 7849 3733 7847 3742 7841 3726 7805
3711 7825 3711 7827 3710 7828 3710 7834
3734 7857
TIME...MOT...LOC 2310Z 306DEG 21KT 3732 7842
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BROWNSpecial weather statement, Jul 27, 6:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
718 PM EDT Sun Jul 27 2025
NCZ012-013-VAZ065-066-079-087-088-092-280000-
Hertford NC-Northampton NC-Lunenburg VA-Mecklenburg VA-Sussex VA-
Southampton VA-Brunswick VA-Greensville VA-
718 PM EDT Sun Jul 27 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHAMPTON...SOUTHWESTERN
HERTFORD...GREENSVILLE...EASTERN MECKLENBURG...SOUTHEASTERN
LUNENBURG...SOUTHWESTERN SOUTHAMPTON...SOUTHWESTERN SUSSEX AND
BRUNSWICK COUNTIES AND THE CITY OF EMPORIA THROUGH 800 PM EDT...
At 716 PM EDT, Doppler radar was tracking an outflow boundary along
a line extending from 10 miles south of Sussex to near Purdy to near
Dundas. Movement was south to southeast at 40 mph. Scattered storms
are developing along the boundary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Emporia, Lawrenceville, Alberta, Green Plain, and Radium around
720 PM EDT.
Boykins and Claresville around 730 PM EDT.
Dahlia and Brunswick around 735 PM EDT.
Barley around 740 PM EDT.
Gaston, Conway, Seaboard, and Gasburg around 745 PM EDT.
Roanoke Rapids and Garysburg around 750 PM EDT.
Other locations impacted by these storms include Eagletown, Bacons
Fork, Milwaukee, Grizzard, Gum Forks, Dolphin, Bowens Corner,
Pleasant Shade, Henrico, and Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3691 7825 3687 7758 3678 7719 3625 7715
3627 7741 3632 7744 3631 7756 3634 7758
3638 7755 3641 7755 3645 7763 3648 7765
3648 7775 3651 7790 3654 7790 3655 7792
3655 7829
TIME...MOT...LOC 2316Z 336DEG 38KT 3676 7726 3681 7755 3688 7800
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BROWN